advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Plummer, Idaho, USA:

My seven year old daughter, who has had diabetes since she was four, switched to a Lantus and Humalog regimen about five months ago, and things were great for a while, but now it seems her blood sugar rises in the afternoon. I test her when she gets home from school (4:00 pm), and she is usually no higher than 150 mg/dl [8.3 mmol/L], but however by dinner (5:00-6:00 pm), she is usually in the 200-300 mg/dl [11.1-16.7 mmol/L] range having eaten no additional carbs since lunch.

I read on a chat transcript that it is possible to split the Lantus dose, giving the nighttime dose and a dose equal to half the nighttime dose in the morning. Would this be helpful in her situation? I read that it could just be that her basal needs are higher in the afternoon (which seems likely to me because of a decrease in activity), but is splitting the Lantus still a viable option?

Answer:

You can split the Lantus (insulin glargine) dose and give some in the morning. This would mean giving two separate injections for breakfast, however, since you cannot give the Humalog in the same syringe as the Lantus. We see this quite frequently and either give a booster of Humalog at 3:00 pm or add a small amount of NPH to the lunchtime Humalog dose. This has worked very nicely with many of our pediatric/adolescent patients where the Lantus does not last more than 18-20 hours.

SB

DTQ-20011231214928
Original posting 2 Jan 2002
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.